Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 129, NWS Des Moines, IA

July 9, 2009Emmet County, Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 9, 2009, 8:57 PM CDT for Emmet County, Palo Alto County, Iowa. It was in force for 48 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2009, 8:57 PM CDT (01:57 UTC)
Expired
Jul 9, 2009, 9:45 PM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Emmet County, IA, Palo Alto County, IA

The radar

The Sioux Falls radar (KFSD), 168 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 9:30 PM CDTHAIL 0.882 E Terril, IA
Jul 9, 9:48 PM CDTHAIL 0.886 Ssw Estherville, IA
Jul 9, 9:53 PM CDTHAIL 0.88Estherville, IADIME TO NICKEL SIZE HAIL REPORTED BY SPOTTERS.
Jul 9, 9:53 PM CDTHAIL 0.88Wallingford, IAWINDS ALSO REPORTED GUSTING TO 40 MPH WITH HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 7:02 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2009-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2009-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
253 J/kg
Mixed-layer CIN
-287 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 100157
SVRDMX
IAC063-147-100245-
/O.NEW.KDMX.SV.W.0129.090710T0157Z-090710T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
857 PM CDT THU JUL 9 2009

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EMMET COUNTY IN NORTHWEST IOWA...
  NORTHERN PALO ALTO COUNTY IN NORTHWEST IOWA...

* UNTIL 945 PM CDT

* AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16 MILES
  WEST OF WALLINGFORD...OR 8 MILES NORTH OF SPENCER...AND WAS MOVING
  EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WALLINGFORD...ESTHERVILLE AND GRAETTINGER BY 925 PM CDT...
  GRUVER AND ESTHERVILLE AIRPORT BY 935 PM CDT...
  ARMSTRONG...DOLLIVER AND RINGSTED BY 945 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. ONE AND A QUARTER 
INCH HAIL WAS REPORTED BY AMATEUR RADIO VOLUNTEERS NORTH OF SPENCER 
AROUND 850 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

&&

LAT...LON 4350 9445 4321 9446 4316 9493 4350 9493
      4351 9478
TIME...MOT...LOC 0156Z 252DEG 28KT 4326 9510

$$

PODRAZIK
1 follow-up statement
000 
WWUS53 KDMX 100221
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
921 PM CDT THU JUL 9 2009

IAC063-147-100245-
/O.CON.KDMX.SV.W.0129.000000T0000Z-090710T0245Z/
EMMET IA-PALO ALTO IA-
921 PM CDT THU JUL 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHERN PALO ALTO AND EMMET COUNTIES...

AT 920 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
18 MILES WEST OF WALLINGFORD...OR 7 MILES NORTH OF SPENCER...MOVING
EAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WALLINGFORD...GRAETTINGER AND ESTHERVILLE BY 940 PM CDT...
  GRUVER AND ESTHERVILLE AIRPORT BY 945 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.

&&

LAT...LON 4350 9445 4321 9446 4316 9493 4350 9493
      4351 9478
TIME...MOT...LOC 0221Z 257DEG 40KT 4325 9512

$$

PODRAZIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:42 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 9, 6:42 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
642 PM CDT THU JUL 9 2009

.SHORT TERM...TONIGHT
ANOTHER CHALLENGING FORECAST PERIOD TONIGHT. CURRENTLY...CONVECTION
IN FAR NORTHWEST IOWA IS DIMINISHING SOMEWHAT AS IT APPROACHES OUR
FORECAST AREA IN LESS FAVORABLE AIRMASS. IN THE SOUTHEAST...STILL
GETTING SOME WIND GUSTS IN THE 40S ON BACK EDGE OF RAIN AIDED BY
STRONG ISALLOBARIC COUPLET ACROSS STATE. PRIMARY SEVERE THREAT WILL
LIKELY HOLD OFF UNTIL EARLY EVENING NORTHWEST UNTIL
INSTABILITY/MOISTURE CONVERGENCE WILL BECOME MORE FAVORABLE ALONG
AND AHEAD OF THE MAIN SYNOPTIC BOUNDARY. TORNADO THREAT IS
IFFY...BUT CERTAINLY POTENTIAL THERE FOR VERY LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS. THE MAIN HEAVY RAIN THREAT WILL LIKELY
BE FOCUSED ON THE NORTHERN THIRD TO HALF OF THE FORECAST AREA
OVERNIGHT...WITH GENERAL 1 TO 2 INCH AMOUNTS COMMON AND ISOLD 3-4
INCH TOTALS NOT OUT OF THE QUESTION. FLASH FLOODING WILL BE POSSIBLE
WITH LOCALLY EXTREME RAINFALL RATES AND SOME LOCATIONS IMPACTED BY
NUMEROUS ROUNDS OF STORMS. LATER OVERNIGHT...THERE COULD BE ONE OR
MORE THUNDERSTORM COMPLEXES AFFECTING CENTRAL AND SOUTHERN IOWA PER
SWODY1 DISCUSSION.

.LONG TERM...FRIDAY THROUGH THURSDAY
DIFFICULT FORECAST FOR FRIDAY/EARLY FRIDAY NIGHT REGARDING
CONVECTIVE DEVELOPMENT. ONE OR MORE MCS/S POSSIBLE TONIGHT MAY
LINGER IN OUR EASTERN COUNTIES AROUND AND SHORTLY AFTER
12Z...PROMPTING HIGH CHANCE POPS FOR THE FRIDAY MORNING PERIOD.
ALSO...WEAK FRONTAL/OUTFLOW BOUNDARIES WILL BE FOUND ACROSS THE AREA
AFTER OVERNIGHT/MORNING STORMS. DESTABILIZATION BY AFTERNOON WILL
ALLOW RENEWED THUNDERSTORM DEVELOPMENT WITH FAVORED LOCATIONS NEAR
THESE BOUNDARIES AND SHEAR PROFILES WILL BE SUPPORTIVE OF SEVERE
WEATHER. HOWEVER...THE DEGREE AND TIMING OF DESTABILIZATION IS
COMPLICATED BY THE AFTER EFFECTS OF THE MORNING STORMS AND RESULTANT
LOCATION OF THE FRONT/OUTFLOW BOUNDARIES. IT APPEARS THAT THE MOST
LIKELY GENERAL LOCATION FOR THE PRIMARY FRONTAL BOUNDARY WILL
STRETCH ROUGHLY WEST TO EAST ACROSS SOMEWHERE NEAR THE HIGHWAY 30 TO
HIGHWAY 20 CORRIDORS. HAVE INCREASED POPS TO LIKELY IN THIS AREA
FRIDAY AFTERNOON AND SOLID CHANCE EVERYWHERE ELSE TO ACCOUNT FOR
UNCERTAINTY IN BOUNDARY LOCATIONS. AFTERNOON/EVENING STORMS WILL
MOVE OUT OF THE AREA AFTER 00Z AND EXIT MOST OR ALL OF OUR AREA BY
06Z FRIDAY NIGHT.

HIGH PRESSURE WILL SET UP ACROSS NORTHERN/NORTHEASTERN IOWA BEHIND
THE FRONT PROVIDING DRIER AND COOLER CONDITIONS FROM EARLY SATURDAY
MORNING INTO SUNDAY MORNING. VARIOUS MODELS ARE ATTEMPTING TO SPIT
OUT LIGHT QPFS IN OUR FAR SOUTHERN AND WESTERN COUNTIES AT VARIOUS
TIMES DURING THIS PERIOD...HOWEVER WITH THE HIGH NEARBY AND FORECAST
SOUNDINGS INDICATING RELATIVELY DRY AND STABLE CONDITIONS FOR THE
MOST PART...HAVE KEPT THE FORECAST DRY AT THIS TIME. BY MONDAY THE
HIGH WILL BE MOVING AWAY TO THE EAST WITH SURFACE FLOW COMING AROUND
TO SOUTHEASTERLY AND GRADUAL DESTABILIZATION OCCURRING. CONCURRENTLY
THE GFS AND ECMWF ARE BRINGING MORE MID-LEVEL SHORTWAVES AROUND THE
PERIPHERY OF THE RIDGE...PROVIDING ADDITIONAL STORM CHANCES MONDAY
AND MONDAY NIGHT. A STRONGER WAVE AND ATTENDANT SURFACE LOW/TROUGH
WILL CROSS OUR AREA SOMETIME TUESDAY...WITH HIGH PRESSURE BEHIND IT
BRINGING DRIER WEATHER ON WEDNESDAY.

&&

.AVIATION...10/00Z
COMPLICATED WX STTN WITH NMRS OUTFLOW BNDRYS AROUND DUE TO EARLIER
CONVECTION.  TSRA OVR NRN IA IN THE KFOD-KMCW-KALO AREAS SHUD ABATE
BY THE MID EVE HRS WITH ANOTHER ROUND DVLPG WITH APCH OF CDFNT AFT
06Z.  FEEL AREA OF TSRA WL DROP SEWD AND AFFECT THE NRN TAFS IN THE
07-11Z TIMEFRAME AND THE SRN TAF SITES IN THE 10-10Z TIMEFRAME.
EXPECT TO SEE A GENL BRK IN THE ACTION FOR A FEW HRS ON FRI...BUT
WITH CDFNT DROPPING SWD XPCT TO SEE A SQLN DLP ALNG CDFNT WITH STG
CONCECTION LKLY FOR A 2 TO 4 HR PD WITH FROPA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...KINNEY
AVIATION...MS JUL 09
LONG TERM...LEE
Hazardous weather outlook, Jul 9, 3:51 PM CDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
351 PM CDT THU JUL 9 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-101100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
351 PM CDT THU JUL 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTHWEST IOWA LATE
THIS AFTERNOON INTO THE EVENING...AND SPREAD SOUTHEAST ACROSS THE STATE
OVERNIGHT. THROUGH SUNSET...LARGE HAIL...DAMAGING STRAIGHT LINE
WINDS TO 70 MPH...AND ISOLATED TORNADOES ARE ALL POSSIBLE. THE
MAIN THREAT AREA THROUGH MID EVENING IS WEST OF A FOREST CITY TO
CRESTON LINE. OVERNIGHT...ONE OR MORE THUNDERSTORMS COMPLEXES ARE
EXPECTED TO IMPACT PORTIONS OF CENTRAL AND SOUTHERN IOWA...WITH THE
MAIN THREATS OF DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. HEAVY
RAINFALL IS ALSO EXPECTED TONIGHT...MAINLY ALONG AND NORTH OF
HIGHWAY 20. ISOLATED 3 TO 4 INCH RAINFALL AMOUNTS COULD PRODUCE
SOME FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS CHANCES CONTINUE FRIDAY INTO FRIDAY NIGHT THROUGHOUT
THE AREA. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THIS
ACTIVITY AS WELL...WITH ALL TYPES OF SEVERE WEATHER POSSIBLE.
THUNDERSTORM CHANCES RETURN TO THE FORECAST LATE SUNDAY NIGHT INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...AND
POSSIBLY AGAIN FRIDAY.

LEE/KINNEY

In the hours before

Special weather statement, Jul 9, 4:00 PM CDT, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
400 PM CDT THU JUL 9 2009

IAZ015-023-092115-
PALO ALTO-POCAHONTAS-
400 PM CDT THU JUL 9 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POCAHONTAS AND SOUTHERN
PALO ALTO COUNTIES UNTIL 415 PM CDT...

AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF LAURENS...OR 25 MILES
SOUTHEAST OF SPENCER...MOVING EAST AT 35 MPH.

PENNY SIZE HAIL...AND WINDS IN EXCESS OF 50 MPH ARE EXPECTED WITH
THIS STORM.

..PEOPLE IN THE CITIES OF MALLARD AND PLOVER...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

JOHNSON
Special weather statement, Jul 9, 4:27 PM CDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
427 PM CDT THU JUL 9 2009

IAZ023-024-092200-
HUMBOLDT-POCAHONTAS-
427 PM CDT THU JUL 9 2009

...SIGNIFICANT WEATHER ADVISORY FOR HUMBOLDT AND NORTHEASTERN
POCAHONTAS COUNTIES UNTIL 500 PM CDT...

AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF POCAHONTAS...OR 28 MILES
NORTHWEST OF FORT DODGE...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL...AND WINDS IN EXCESS OF 50 MPH ARE EXPECTED WITH
THIS STORM.

..PEOPLE IN THE CITIES OF ROLFE...BRADGATE...BODE...RUTLAND AND
DAKOTA CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

JOHNSON
Special weather statement, Jul 9, 7:34 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
734 PM CDT THU JUL 9 2009

IAZ005-015-100100-
KOSSUTH-PALO ALTO-
734 PM CDT THU JUL 9 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PALO ALTO AND
SOUTHWESTERN KOSSUTH COUNTIES UNTIL 800 PM CDT...

AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF EMMETSBURG...OR 31 MILES
EAST OF SPENCER...MOVING EAST AT 35 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  WEST BEND BY 740 PM CDT.
  WHITTEMORE BY 745 PM CDT.
  ALGONA AND ALGONA AIRPORT BY 800 PM CDT.

MOVE INDOORS AS THIS STORM APPROACHES.

PODRAZIK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 9:42 PM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto48 min
Jul 9, 10:51 PM CDTSevere Thunderstorm WarningDMXKossuth39 min
Jul 9, 11:09 PM CDTFlash Flood WarningDMXEmmet, Kossuth6 hr
Jul 10, 12:59 AM CDTAreal Flood AdvisoryDMXCerro Gordo, Hancock, Kossuth, Winnebago, Worth3 hr
Jul 10, 1:54 AM CDTAreal Flood AdvisoryDMXCerro Gordo, Franklin, Hancock, Wright3 hr
Jul 10, 2:54 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler36 min
Jul 10, 3:27 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler, Grundy48 min
Jul 10, 4:28 AM CDTAreal Flood AdvisoryDMXBlack Hawk, Bremer, Butler, Franklin, Grundy, Hardin4 hr
Jul 10, 4:58 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Marshall, Tama47 min
Jul 10, 8:02 AM CDTSevere Thunderstorm WarningDMXCalhoun, Hamilton, Webster43 min
Jul 10, 8:10 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Crawford, Greene, Sac50 min
Jul 10, 8:29 AM CDTSevere Thunderstorm WarningDMXBoone, Greene, Hamilton, Story46 min
Jul 10, 8:45 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie29 min
Jul 10, 9:10 AM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Polk, Story50 min
Jul 10, 9:36 AM CDTSevere Thunderstorm WarningDMXJasper, Marshall39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.